Table of Contents Author Guidelines Submit a Manuscript
Mathematical Problems in Engineering
Volume 2011, Article ID 218216, 11 pages
http://dx.doi.org/10.1155/2011/218216
Research Article

The -Expansion Method for Abundant Traveling Wave Solutions of Caudrey-Dodd-Gibbon Equation

School of Mathematical Sciences, Universiti Sains Malaysia, 11800 Penang, Malaysia

Received 24 June 2011; Accepted 22 September 2011

Academic Editor: Kue-Hong Chen

Copyright © 2011 Hasibun Naher et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We construct the traveling wave solutions of the fifth-order Caudrey-Dodd-Gibbon (CDG) equation by the -expansion method. Abundant traveling wave solutions with arbitrary parameters are successfully obtained by this method and the wave solutions are expressed in terms of the hyperbolic, the trigonometric, and the rational functions. It is shown that the -expansion method is a powerful and concise mathematical tool for solving nonlinear partial differential equations.

1. Introduction

The investigation of exact traveling wave solutions of nonlinear partial differential equations (NLPDEs) plays an important role in the analysis of complex physical phenomena. The NLPDEs appear in physical sciences, various scientific and engineering problems, such as, fluid mechanics, plasma physics, optical fibers, biology, solid state physics, chemical kinematics, chemical physics, chemistry and many others. In recent years, to obtain exact traveling wave solutions of NLPDEs, many effective and powerful methods have been presented in the literature, such as the Backlund transformation [1], the tanh function method [2], the extended tanh function method [3], the variational iteration method [4], the Adomian decomposition method [5, 6], the homotopy perturbation method [7], the F-expansion method [8], the Hirota’s bilinear method [9], the exp-function method [10], the Cole-Hopf transformation [11], the general projective Riccati equation method [12] and others [1320], Nowaday, searching analytical solutions of the NLPDEs has become more lucrative partly due to the accessibility computer symbolic systems, like Maple, Mathematica, and Matlab, which help us to calculate the complicated and wearisome algebraic calculations on computer.

Recently, Wang et al. [21] introduced a new direct method called the -expansion method to seek traveling wave solutions of the nonlinear evolution equations. Abazari [22] implemented the -expansion method to NLEEs related to fluid mechanics. Zheng [23] used the method for getting exact traveling wave solutions of two different types of equations. Feng et al. [24] used the method to seek solutions of the Kolmogorov-Petrovskii-Piskunov equation. Liu et al. [25] concerned the method to simplified MCH equation and Gardner equation. Feng [26] applied the method to the seventh-order Sawada-Kotera equation.

At present time, Guo and Zhou [27] first proposed the extended -expansion method based on new ansatz. They applied the method to the Whitham-Broer-Kaup-Like equations and couple Hirota-Satsuma KdV equations. Zayed et al. [28] used extended -expansion method to some nonlinear PDEs in mathematical physics. Zhang et al. [29] presented an improved -expansion method for solving nonlinear evolution equations (NLEEs). Li et al. [30] introduced -expansion method to obtain traveling wave solutions of the Zakharov equations. Hayek [31] proposed extended -expansion method for constructing exact solutions to the KdV Burgers equations with power-law nonlinearity.

In this paper, our aim is to investigate abundant new exact traveling wave solutions of the fifth-order Caudrey-Dodd-Gibbon equation by the -expansion method.

2. Description of the -Expansion Method

Suppose that the nonlinear partial differential equation is of the form where is an unknown function and is a polynomial in which has various partial derivatives, and the highest order derivatives and nonlinear terms are involved.

The main steps of the -expansion method [21] are conveyed in the following.

Step 1. The traveling wave transformation: where is the wave speed, is the combination of two independent variables and , transform (2.1) into an ordinary differential equation for where primes denote the ordinary derivatives with respect to.

Step 2. If possible, integrate (2.3) term by term for one or more times, yields constant(s) of integration. For simplicity, the integration constant(s) may be zero.

Step 3. Suppose that the solution of (2.3) can be expressed by a polynomial in : where () are constants and , and satisfies the second order linear ordinary differential equation (LODE): where and are arbitrary constants. The positive integer can be determined by considering the homogeneous balance between the highest order derivatives and the nonlinear terms appearing in (2.3).

Step 4. Substituting (2.4) together with (2.5) into (2.3) yields an algebraic equation involving powers of . Then, equating coefficients of each power of to zero yields a set of algebraic equations for (), , , and . Since the general solution of (2.5) is known for us, then substituting () and together with general solution of (2.5) into (2.4), we obtain exact traveling wave solutions of the nonlinear partial differential equation (2.1).

3. Application of the Method

In this section, we apply the method to construct the hyperbolic, the trigonometric, and the rational function solutions of the fifth-order Caudrey-Dodd-Gibbon equation, and the solutions are shown in graphs.

3.1. The Caudrey-Dodd-Gibbon Equation

We consider the fifth-order Caudrey-Dodd-Gibbon equation: Now, we use the transformation equation (2.2) into (3.1), which yields, where primes denote the derivative with respect to .

Equation. (3.2) is integrable, therefore, integrating once with respect to yields where is an integral constant, that is, to be determined later.

Considering the homogeneous balance between and in (3.3), we obtain . Therefore, the solution of (3.3) is of the form: where , , and are constants and . Substituting (3.4) together with (2.5) into (3.3) and collecting all terms with the same power of and setting each coefficient of the resulted polynomial to zero, we obtain a set of algebraic equations for , , , , , , and as follows: Solving the system of algebraic equations with the aid of Maple 13, we obtain two different sets of solution.

Case 1. One has where and are arbitrary constants.

Case 2. One has where , , and are arbitrary constants.

Case 1. Substituting (3.6) into (3.4) yields

Substituting the general solution of (2.5) into (3.8), we obtain three types of traveling wave solutions of (3.3) as follows.

Hyperbolic Function Solutions
When , substituting the general solution of (2.5) into (3.8), we obtain the following traveling wave solution of (3.3): where , , and are arbitrary constants. The various known results can be rediscovered, if and are taken as special values. For example:

(i)if but we obtain (ii)If but , we obtain (iii)If and , we obtain where .

Trigonometric Function Solutions
When , we obtain where , and are arbitrary constants.

The various known results can be rediscovered, if and are taken as special values.

Rational Function Solution
When we obtain where , , and are arbitrary constants.

Case 2. Substituting (3.7) into (3.4) yields

Substituting the general solution of (2.5) into (3.15), we obtain three types of traveling wave solutions of (3.3) as follows.

Hyperbolic Function Solutions
When , we obtain where . and are arbitrary constants.

The various known results can be rediscovered, if and are taken as special values.

Trigonometric Function Solutions
When , we obtain where and are arbitrary constants. The various known results can be rediscovered, if and are taken as special values. For example:

(i)if but , we obtain (ii)If but we obtain (iii)If and , we obtain where .

Rational Function Solution
When , where . and are arbitrary constants.

3.2. Discussion

The solutions of the CDG (3.1) are investigated by different methods, such as Jin [32] investigated solutions by the variational iteration method, Salas [33] by the projective Riccati equation method, and Wazwaz [34] by using the tanh method. To the best of our awareness the CDG equation is not solved by the prominent -expansion method. In this paper, we solve this equation by the -expansion method. It is noteworthy to point out that our attained solutions are new and cannot be found from above author’s solutions by any choice of arbitrary constants.

3.3. Graphical Representations of the Solutions

The solutions are shown in the graphs with the aid of Maple 13 in Figures 15.

218216.fig.001
Figure 1: Solitary wave obtained from solution (3.10), for , .
218216.fig.002
Figure 2: Solitary wave obtained from solution (3.11), for , .
218216.fig.003
Figure 3: Solitary wave obtained from solution (3.14), for , , , .
218216.fig.004
Figure 4: Solitary wave obtained from solution (3.19), for , , .
218216.fig.005
Figure 5: Solitary wave obtained from solution (3.19), for , , .

4. Conclusions

In this paper, three types of traveling wave solutions, such as the hyperbolic, the trigonometric, and the rational functions of the Caudrey-Dodd-Gibbon equation are successfully obtained by using the -expansion method. Exact traveling wave solutions of this equation have many potential applications in engineering and mathematical physics. The obtained solutions also show that the method is effective, more powerful, and simple for searching exact traveling wave solutions of the NLPDEs. The method can be applied in different types of NLEEs and it is our task in the future.

Acknowledgments

This paper is supported by USM short term Grant (no. 304/PMATHS/6310072). The authors would like to thank the School of Mathematical Sciences, USM, for providing related research facilities.

References

  1. L. Jianming, D. Jie, and Y. Wenjun, “Backlund transformation and new exact solutions of the Sharma-Tasso-Olver equation,” Abstract and Applied Analysis, Article ID 935710, 8 pages, 2011. View at Google Scholar · View at Zentralblatt MATH
  2. K. Al-Khaled, M. Al-Refai, and A. Alawneh, “Traveling wave solutions using the variational method and the tanh method for nonlinear coupled equations,” Applied Mathematics and Computation, vol. 202, no. 1, pp. 233–242, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  3. A. Bekir, “Applications of the extended tanh method for coupled nonlinear evolution equations,” Communications in Nonlinear Science and Numerical Simulation, vol. 13, no. 9, pp. 1748–1757, 2008. View at Publisher · View at Google Scholar
  4. S. A. Yousefi, A. Lotfi, and M. Dehghan, “He's variational iteration method for solving nonlinear mixed volterra-fredholm integral equations,” Computers & Mathematics with Applications, vol. 58, no. 11-12, pp. 2172–2176, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. R. Rajaram and M. Najafi, “Analytical treatment and convergence of the adomian decomposition method for a system of coupled damped wave equations,” Applied Mathematics and Computation, vol. 212, no. 1, pp. 72–81, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  6. J. L. Li, “Adomian's decomposition method and homotopy perturbation method in solving nonlinear equations,” Journal of Computational and Applied Mathematics, vol. 228, no. 1, pp. 168–173, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. E. Hesameddini and A. Peyrovi, “Homotopy perturbation method for second painleve equation and comparisons with analytic continuation extension and chebishev series method,” Journal for Theory and Applications, vol. 5, no. 13, pp. 629–637, 2010. View at Google Scholar
  8. E. S. A. Alaidarous, “F-expansion method for the nonlinear generalized Ito system,” International Journal of Basic & Applied Sciences, vol. 10, no. 2, pp. 90–117, 2010. View at Google Scholar
  9. Z. J. Zhou, J. Z. Fu, and Z. B. Li, “Maple packages for computing Hirota's bilinear equation and multisoliton solutions of nonlinear evolution equations,” Applied Mathematics and Computation, vol. 217, no. 1, pp. 92–104, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. A. Bekir and E. Aksoy, “Exact solutions of nonlinear evolution equations with variable coefficients using exp-function method,” Applied Mathematics and Computation, vol. 217, no. 1, pp. 430–436, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. A. H. Salas and C. A. Gomez, “Application of the Cole-Hopf transformation for finding exact solutions to several forms of the seventh-order KdV equation,” Mathematical Problems in Engineering, Article ID 194329, 14 pages, 2010. View at Google Scholar · View at Zentralblatt MATH
  12. A. H. Salas and C. A. Gomez, “Exact solutions for a third-order KdV equation with variable coefficients and forcing term,” Mathematical Problems in Engineering, Article ID 737928, 13 pages, 2009. View at Google Scholar · View at Zentralblatt MATH
  13. M. A. Noor and S. T. Mohyud-Din, “Modified variational iteration method for goursat and laplace problems,” World Applied Sciences Journal, vol. 4, no. 4, pp. 487–498, 2008. View at Google Scholar
  14. W. X. Ma and J. H. Lee, “A transformed rational function method and exact solutions to the 3+1 dimensional Jimbo-Miwa equation,” Chaos, Solitons and Fractals, vol. 42, no. 3, pp. 1356–1363, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. Y. Khan, N. Faraz, and A. Yildirim, “New soliton solutions of the generalized Zakharov equations using he's variational approach,” Applied Mathematics Letters, vol. 24, no. 6, pp. 965–968, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. S. A. El-Wakil, A. R. Degheidy, E. M. Abulwafa, M. A. Madkour, M. T. Attia, and M. A. Abdou, “Exact travelling wave solutions of generalized Zakharov equations with arbitrary power nonlinearities,” International Journal of Nonlinear Science, vol. 7, no. 4, pp. 455–461, 2009. View at Google Scholar
  17. S. M. Sayed, O. O. Elhamahmy, and G. M. Gharib, “Travelling wave solutions for the KdV-Burgers-Kuramoto and nonlinear Schrodinger equations which describe pseudospherical surfaces,” Journal of Applied Mathematics, Article ID 576783, 10 pages, 2008. View at Google Scholar · View at Zentralblatt MATH
  18. J. Zhou, L. Tian, and X. Fan, “Soliton and periodic wave solutions to the osmosis (2, 2) equation,” Mathematical Problems in Engineering, Article ID 509390, 10 pages, 2009. View at Google Scholar · View at Zentralblatt MATH
  19. M. A. Noor, K. I. Noor, E. Al-Said, and M. Waseem, “Some new iterative methods for nonlinear equations,” Mathematical Problems in Engineering, Article ID 198943, 12 pages, 2010. View at Google Scholar · View at Zentralblatt MATH
  20. C. A. Gomez and A. H. Salas, “Exact solutions for the generalized BBM equation with variable coefficients,” Mathematical Problems in Engineering, Article ID 498249, 10 pages, 2010. View at Google Scholar · View at Zentralblatt MATH
  21. M. Wang, X. Li, and J. Zhang, “The (G/G)-expansion method and travelling wave solutions of nonlinear evolution equations in mathematical physics,” Physics Letters A, vol. 372, no. 4, pp. 417–423, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. R. Abazari, “Application of (G/G)-expansion method to travelling wave solutions of three nonlinear evolution equation,” Computers & Fluids, vol. 39, no. 10, pp. 1957–1963, 2010. View at Publisher · View at Google Scholar
  23. B. Zheng, “Travelling wave solutions of two nonlinear evolution equations by using the (G/G)-expansion method,” Applied Mathematics and Computation, vol. 217, no. 12, pp. 5743–5753, 2011. View at Publisher · View at Google Scholar
  24. J. Feng, W. Li, and Q. Wan, “Using (G/G)-expansion method to seek the traveling wave solution of Kolmogorov-Petrovskii-Piskunov equation,” Applied Mathematics and Computation, vol. 217, no. 12, pp. 5860–5865, 2011. View at Publisher · View at Google Scholar
  25. X. Liu, L. Tian, and Y. Wu, “Application of (G/G)-expansion method to two nonlinear evolution equations,” Applied Mathematics and Computation, vol. 217, no. 4, pp. 1376–1384, 2010. View at Publisher · View at Google Scholar
  26. J. Feng, “New traveling wave solutions to the seventh-order Sawada-Kotera equation,” Journal of Applied Mathematics & Informatics, vol. 28, no. 5-6, pp. 1431–1437, 2010. View at Google Scholar
  27. S. Guo and Y. Zhou, “The extended (G/G)-expansion method and its applications to the Whitham-Broer-Kaup-like equations and coupled Hirota-Satsuma KdV equations,” Applied Mathematics and Computation, vol. 215, no. 9, pp. 3214–3221, 2010. View at Publisher · View at Google Scholar · View at MathSciNet
  28. E. M. E. Zayed and S. Al-Joudi, “Applications of an extended (G/G)-expansion method to find exact solutions of nonlinear PDEs in mathematical physics,” Mathematical Problems in Engineering, vol. 2010, Article ID 768573, 19 pages, 2010. View at Google Scholar
  29. J. Zhang, F. Jiang, and X. Zhao, “An improved (G/G)-expansion method for solving nonlinear evolution equations,” International Journal of Computer Mathematics, vol. 87, no. 8, pp. 1716–1725, 2010. View at Publisher · View at Google Scholar
  30. L. Li, E. Li, and M. Wang, “The (G/G,1/G)-expansion method and its application to travelling wave solutions of the Zakharov equations,” Applied Mathematics B, vol. 25, no. 4, pp. 454–462, 2010. View at Publisher · View at Google Scholar
  31. M. Hayek, “Constructing of exact solutions to the KdV and Burgers equations with power-law nonlinearity by the extended (G/G)-expansion method,” Applied Mathematics and Computation, vol. 217, no. 1, pp. 212–221, 2010. View at Publisher · View at Google Scholar
  32. L. Jin, “Application of the variational iteration method for solving the fifth order caudrey-dodd-gibbon equation,” International Mathematical Forum, vol. 5, no. 66, pp. 3259–3265, 2010. View at Google Scholar · View at Zentralblatt MATH
  33. A. Salas, “Some exact solutions for the caudrey-dodd-gibbon equation,” Mathematical Physics, 2008, arXiv:0805.2969v2. View at Google Scholar
  34. A. M. Wazwaz, “Analytic study of the fifth order integrable nonlinear evolution equations by using the tanh method,” Applied Mathematics and Computation, vol. 174, no. 1, pp. 289–299, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet